February 1978

Neonatal Pulmonary Hemorrhage Associated With Administration of a Hyperosmolal Solution

Author Affiliations

Departments of Pediatrics and Radiology University of Colorado Medical Center Denver, CO 80220

Am J Dis Child. 1978;132(2):208. doi:10.1001/archpedi.1978.02120270106024

Recently there has been debate over the role of body fluid hyperosmolality in the etiology of neonatal hemorrhagic phenomena.1-3 Animal evidence for an etiologic role of osmolal changes in causing intracranial hemorrhage cannot be disputed.4-5 Acute pulmonary edema has been implicated in the etiology of neonatal pulmonary hemorrhage.6 Administration of large osmolal loads could lead to acute increases in intravascular volumes as well as to direct hemorrhagic phenomena. We have recently cared for an infant who had pulmonary hemorrhage following a hyperosmolal injection.

Report of a Case.—A 1,260-gm, 28-week-old girl was delivered by a difficult cesarean section because of a transverse lie. A traumatic renal lesion was suspected because of gross hematuria, but conservative treatment was attempted, including platelet transfusions, and exchange transfusion to correct abnormal clotting factors.

Because of increasing abdominal girth and an enlarging right flank mass, aortic angiography was selected to define the

First Page Preview View Large
First page PDF preview
First page PDF preview